How to stop earring irritation

August 16, 2007|By Joe Graedon and Teresa Graedon

I have had pierced ears for more than 25 years, yet I still can't wear most earrings, even expensive ones. After about an hour, my earlobes itch and become red and swollen.

A few weeks ago, I purchased generic liquid bandage for paper cuts and decided to try it on my earlobes. I applied the product to the back and front of my earlobes, let it dry, then inserted the earrings. I was able to wear them for 10 hours without itching and my earlobes were not red.

I have tried this with pairs I always reacted to and gotten the same good results. The product flakes off easily after I take out the earrings.

Many people are sensitive to nickel, which is present in a lot of jewelry. Even expensive earrings may contain traces of nickel.

Another way to protect your ears from contact with the metal in your earrings is to coat the posts or wires with clear nail polish. This can also be done with rings.

What can I do about a flagging libido? I'm 66 years old and in very good health. My only medication is Lipitor to lower cholesterol. My much-younger wife and I used to have a vigorous and inventive sex life, but my interest in sex has practically disappeared. What do you suggest?

We suggest you talk with your physician. Lipitor (atorvastatin), Zocor (simvastatin) and other statin-type cholesterol-lowering drugs may interfere with sexual desire and performance. The authors of a Dutch study propose that lowering cholesterol with these drugs may alter testosterone production (British Journal of Clinical Pharmacology, September 2004). That is because cholesterol is a building block for hormones like testosterone.

If testosterone levels are low, a prescription for testosterone may restore your lost libido.

Is there anyone collecting and disseminating information on personal experiences with Achilles tendinitis caused by the antibiotic Levaquin? I have had this problem in both legs for several weeks after receiving the medication. My doctor seems not to have heard of this complication until now. As a consumer, I have found considerable information on the Internet, but nothing regarding the time frame for relief from this painful condition.

Unfortunately, inflammation and in rare cases even rupture of tendons, including the Achilles tendon at the back of the ankle, are possible side effects of Levaquin and similar antibiotics. We have heard from other readers with similar problems. One person's experience suggests the time frame for recovery may be months rather than weeks: "I took 750 mg of Levaquin for a sinus infection for nine days. I got rid of the sinus infection but have been dealing with tendinopathy in my legs and one shoulder for the past three months."

I have had patches of itchy dermatitis for years. More recently I developed arthritis. Then I came down with carpal tunnel syndrome. In my dealings with doctors, these have always been treated separately.

I was recently prescribed prednisone for a poison-ivy attack. My dermatitis is clearing up. My arthritis is much improved, too; I can touch my toes. The carpal tunnel pain is also gone. I feel better than I have for years.

Inflammation is the common denominator of your health problems. While prednisone can relieve many symptoms, serious side effects may occur with long-term use. Natural anti-inflammatory products include fish oil, cherry or pomegranate juice, boswellia, curcumin and ginger.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of this newspaper or e-mail them via their Web site: PeoplesPharmacy.com.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.